Arizona, 2010Damaging Winds and Lightning Strikes in Arizona, July 17, 2010
July 17, 2010 · NWS TWC · 8 events in 4 counties and zones
High pressure aloft was centered in northeast Arizona on July 17th, with a favorable easterly or southeasterly steering flow across southeast Arizona. Plentiful moisture resulted in ample instability, and several scattered thunderstorms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $88,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure aloft was centered in northeast Arizona on July 17th, with a favorable easterly or southeasterly steering flow across southeast Arizona. Plentiful moisture resulted in ample instability, and several scattered thunderstorms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 17, 9:15 AM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 17, 9:15 AM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST SAT JUL 17 2010
.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN JUST TO THE NORTH OF
SOUTHERN ARIZONA OVER THE NEXT FEW DAYS. THIS WILL RESULT IN
FAVORABLE EASTERLY FLOW FOR AFTERNOON AND EVENING SHOWER AND
THUNDERSTORM ACTIVITY.
&&
.DISCUSSION...WE DON'T HAVE TO WORK THROUGH NEARLY AS MUCH DEBRIS
CLOUD THIS MORNING COMPARED TO YESTERDAY MORNING. PLENTY OF SUNSHINE
WILL ADD TO A MOIST AND UNSTABLE ATMOSPHERE. THE MORNING SOUNDING IS
SIMILAR TO YESTERDAY EXCEPT ITS WETTER WITH A LITTLE BETTER SHEAR.
AN EASY AND EARLY START FOR THE MOUNTAINS...PUSHING EASILY INTO
EASTERN VALLEY LOCATIONS. A GOOD SCENARIO FOR OUTFLOW TO PUSH INTO
LOWER DESERTS LATER AS WELL. BEST GUESS AT THIS POINT IS THE NEXT 18
HOURS WILL BE THE BUSIEST OF THE SEASON SO FAR.
THE HIGH CENTER IS STILL PARKED A LITTLE TO CLOSE JUST TO OUR
NORTH...SO MID LEVELS NOT QUITE AS COOL AS ONE MIGHT LIKE...AND THE
FLOW IS STILL ON THE WEAKER SIDE. WILL HAVE TO WATCH FOR HEAVY RAIN
AS A CONCERN AS WELL AS WET MICROBURSTS.
THE HIGH SHIFTING EASTWARD NEXT WEEK WILL STILL KEEP US IN A
RELATIVELY FAVORABLE SOUTHERLY FLOW AS MEXICO IS A BUSY PLACE UNTIL
FURTHER NOTICE. SO...CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE
BUT NOTHING TO POINT AT AS A PARTICULAR ENHANCEMENT EMBEDDED IN THE
FLOW UPSTREAM AT THIS POINT.
&&
.AVIATION...SCT TSRA/SHRA DEVELOPING. CLOUD DECKS MOSTLY 8-12K FT
AGL THRU THE PERIOD...LOWER WITH RESTRICTIONS TO VISIBILITY UNDER
STRONGER STORMS. SURFACE WIND THRU SUNDAY MORNING GENERALLY LESS
THAN 10 KTS... ALTHOUGH WIND GUSTS APPROACHING 45 KTS VICINITY
STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...SUFFICIENT DEEP MOISTURE FOR A DAILY CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 10:20 AM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1020 AM MST SAT JUL 17 2010
AZZ019-029>035-181400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1020 AM MST SAT JUL 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A VERY MOIST AND UNSTABLE ATMOSPHERE IS IN PLACE ACROSS SOUTHEAST
ARIZONA TODAY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. A WEAK DISTURBANCE IN SOUTHERN NEW MEXICO
WILL CONTINUE TO TRACK WEST INTO THE SOUTHEAST CORNER OF THE STATE.
THIS WILL RESULT IN A STRONGER FLOW IN THE LOWER TO MIDDLE LEVELS OF
THE ATMOSPHERE...ALLOWING STORMS TO BECOME MORE ORGANIZED. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH
AND LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE STRONGEST
STORMS MAY APPROACH ONE INCH...WHICH MAY PRODUCE LOCALIZED FLOODING
PROBLEMS.
THIS DISTURBANCE WILL NOT ONLY INCREASE THE COVERAGE OF STORMS LATE
THIS AFTERNOON AND EVENING...BUT MAY ALLOW STORMS TO PERSIST INTO
THE EARLY MORNING HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FAVORABLE FLOW PATTERN WILL CONTINUE SUNDAY. EXPECT ANOTHER DAY OF
ELEVATED THUNDERSTORM CHANCES...WITH A FEW STRONG STORMS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 17, 1:52 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST SAT JUL 17 2010
AZZ035-172130-
COCHISE COUNTY AZ-
152 PM MST SAT JUL 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
230 PM MST...
AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR TOMBSTONE TO
12 MILES SOUTHEAST OF SIERRA VISTA...AND MOVING WEST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THESE STORMS INCLUDE...SIERRA VISTA...HUACHUCA
CITY...CHARLESTON...NICKSVILLE...FAIRBANK...RAMSEY CANYON PRESERVE...
FORT HUACHUCA AND WHETSTONE.
LAT...LON 3180 10991 3134 10993 3136 11044 3181 11044
TIME...MOT...LOC 2052Z 100DEG 20KT 3172 11012 3149 11018
MEYER
Thunderstorm Wind, Santa Cruz
- When
- July 17, 2:00 PM MST to 2:29 PM MST
- Where
- Santa Cruz County, 3 mi ENE of Rio Rico to 1.3 mi SSW of Nogales
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 31.517, -110.933
Severe thunderstorm winds impacted much of Santa Cruz County. Law enforcement reported a tree was downed by the winds near the intersection of State Highway 82 and Duquesne Road. A trained spotter measured a wind gust of 60 mph near Rio Rico, and another trained spotter measured a wind gust of 58 mph at Nogales.
Thunderstorm Wind, Cochise
- When
- July 17, 2:20 PM MST
- Where
- Cochise County, 6 mi WSW of Huachca Vlg
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.597, -110.424
AWOS at Pioneer Airfield measured a thunderstorm wind gust of 66 mph at 220 PM MST.
Lightning, Cochise
- When
- July 17, 2:45 PM MST
- Where
- Cochise County, Sierra Vista
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 31.550, -110.300
Lightning struck a home in Sierra Vista, and caused a fire near the kitchen stove.
Thunderstorm Wind, Santa Cruz
- When
- July 17, 3:00 PM MST to 3:10 PM MST
- Where
- Santa Cruz County, 2 mi WSW of Elgin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.659, -110.551
Severe thunderstorms resulted in tree limbs eight inches in diameter downed near Elgin.
Thunderstorm Wind, Greenlee
- When
- July 17, 4:00 PM MST to 4:30 PM MST
- Where
- Greenlee County, 3 mi WNW of Duncan
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.737, -109.148
Severe thunderstorm winds caused damage near the village of Sheldon in Greenlee County. Several trees were uprooted, and a backyard trampoline was blown 100 yards by the thunderstorm winds. Doors of mobile homes were blown inward.
Thunderstorm Wind, Pima
- When
- July 17, 5:00 PM MST to 6:00 PM MST
- Where
- Pima County, 4.53 mi NW of Vail to 10 mi SW of Tucson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $55,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.100, -110.770
Severe thunderstorm winds caused damage across southern portions of Tucson. A trained spotter reported several trees downed near Rita Ranch at 5 PM MST. Power lines were reported down by the winds at two different locations near the Tucson International Airport. Thunderstorm winds ripped the roof off a mobile home near the intersection of Interstate 19 and Valencia Road. In addition, several other trees and power lines were downed by the thunderstorm winds across southwest portions of Tucson. One of these trees was downed on a residence.
Thunderstorm Wind, Pima
- When
- July 17, 6:10 PM MST
- Where
- Pima County, Sells
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.920, -111.880
Law enforcement reported windows blown out of a house in Sells.
Lightning, Cochise
- When
- July 17, 8:40 PM MST
- Where
- Cochise County, 3.15 mi ENE of Sierra Vista
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 31.560, -110.248
Lightning struck a home, causing a fire in the attic. The home was unoccupied at the time, and there were no injuries.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, July 17 to 18, 20104 deaths · $67,000 · 50 kt wind · 15 events
- Tornadoes and Hail in Minnesota, July 17 to 22, 2010$7.3 million · EF0 · 67 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2010$3.9 million · 1.75 in hail · 68 events
- Damaging Winds in Puerto Rico, July 17, 20107 injured · $543,000 · 8 events
- Excessive Heat in Missouri, July 17, 201013 injured · 29 events
- Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2010$1.3 million · 84 kt wind · 20 events
- Heat in Nebraska, July 17, 201012 injured · 23 events
- Hail and Damaging Winds in Pennsylvania, July 17, 20101 injured · $300,000 · 1 in hail · 12 events
- Tornado and Flash Flooding in Minnesota, July 17 to 18, 2010$210,000 · EF0 · 21 events
- Flash Flood and Hail in South Dakota, July 17, 20103 injured · $80,000 · 2 in hail · 16 events
- Damaging Winds and Lightning Strikes in North Carolina, July 17, 20102 injured · $85,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in New York, July 17, 20101 injured · $27,000 · 1.5 in hail · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235102, 235105, 235565, 241669, 235103, 235265, 240585, 235566.